Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 22, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jun 14, 2020, 3:31 AM CDT for 10 counties in North Dakota. It took effect at Jun 14, 2020, 11:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2020, 3:31 AM CDT (08:31 UTC)
- In effect from
- Jun 14, 2020, 11:00 AM CDT
- Expired
- Jun 14, 2020, 8:22 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS73 KBIS 140831 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 331 AM CDT Sun Jun 14 2020 NDZ005-013-023-025-036-037-047-048-050-051-141645- /O.NEW.KBIS.WI.Y.0022.200614T1600Z-200615T0200Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 331 AM CDT Sun Jun 14 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...From 11 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
324 WWUS73 KBIS 141147 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 647 AM CDT Sun Jun 14 2020 NDZ005-013-023-025-036-037-047-048-050-051-142000- /O.CON.KBIS.WI.Y.0022.200614T1600Z-200615T0200Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 647 AM CDT Sun Jun 14 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...Southeast winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...From 11 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
955 WWUS73 KBIS 141729 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1229 PM CDT Sun Jun 14 2020 NDZ005-013-023-025-036-037-047-048-050-051-150130- /O.CON.KBIS.WI.Y.0022.000000T0000Z-200615T0200Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1229 PM CDT Sun Jun 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...Through 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
665 WWUS73 KBIS 142310 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 610 PM CDT Sun Jun 14 2020 NDZ005-013-023-025-036-037-047-048-050-051-150200- /O.CON.KBIS.WI.Y.0022.000000T0000Z-200615T0200Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 610 PM CDT Sun Jun 14 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of north central, south central and southeast North Dakota. * WHEN...Through 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
164 WWUS73 KBIS 150122 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 822 PM CDT Sun Jun 14 2020 NDZ005-013-023-025-036-037-047-048-050-051-150230- /O.CAN.KBIS.WI.Y.0022.000000T0000Z-200615T0200Z/ Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- Including the cities of Rolla, Dunseith, Rolette, Shell Valley, St. John, Rugby, Harvey, Fessenden, Carrington, Steele, Tappen, Jamestown, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 822 PM CDT Sun Jun 14 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased below Wind Advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 14, 3:25 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 14, 3:25 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 325 AM CDT Sun Jun 14 2020 .SHORT TERM...(Today and tonight) Issued at 215 AM CDT Sun Jun 14 2020 Winds and thunderstorm chances are the main issue in the short term period. An upper level low over Pacific Northwest this morning will move into far northwest Montana/SW Alberta by 00 UTC Monday. At the surface, a surface trough over central/eastern Montana will push east to the Mondak region by around midday. Higher moisture along a remnant frontal zone is also situated over south central into western ND. These to boundaries will be the focus for thunderstorm development this afternoon over western North Dakota, aided by a shortwave rotating through the aforementioned upper level trough. With ML Capes possibly increasing to 1500-2500 J/kg 21-00Z over western ND, there looks to be a window for possible strong convection this afternoon. Over much of the area the bulk shear vectors are closer to parallel to the boundary, so a linear convective complex may be the favored storm mode. In northwest ND, near the northern portion of the boundary, there may be a better potential for a developing storm to lift north of the boundary and maintain supercellular characteristics. However, probably the main limiting factor here may be the possiblemorning and early afternoon convection over northeast Montana and northwest ND throwing a wrench into a potentially more ideal setup. So at this time, although a tornado may be possible (with the most likely area in northwest ND) we would like to see how things evolve this morning and early afternoon before putting more into the tornado messaging. Should we see more ideal conditions develop during the day, we can adjust messaging accordingly. As you go farther south, as mentioned earlier, shear vectors are more parallel to the boundary. Also although it will become quite unstable, strong capping to the east should limit vigorous convection to right along the boundary. But with steep lapse rates, moderate CAPE and bulk shear roughly from 35-45 knots, there does appear to be a potential for a period of time during the initial growth that we could see large hail, perhaps to golfball size, along with winds to 60 mph. Then potentially a transition to a marginally severe wind and hail threat as a linear system tracks east. As the system moves from western into central North Dakota during the evening, it appears at this time the the north central would be more favored for strong to severe convection over the south central, given the stronger forcing north and stronger capping south. Convection does look to diminish/end by late evening. Before any of this does or does not develop, there is one thing for sure. Strong southeast winds will continue today, shifting more east into central and eastern North Dakota. Thus we have issued a wind advisory for far eastern portions of central North Dakota from mid morning to mid evening. .LONG TERM...(Monday through Saturday) Issued at 215 AM CDT Sun Jun 14 2020 Thunderstorm chances continue into the first half of the extended period. Monday does look to be mainly dry as we see brief upper level ridging and drier air behind the upper low lifting into Canada. However, another upper low drops into the Pacific Northwest, setting the stage for another round of possible thunderstorms on Tuesday, just a bit further east. This will be a similar setup with a very warm and windy day on Tuesday. Highs will likely push into the 90s across central and eastern ND. It appears we will be strongly capped during the day and only when we see another strong wave rotate through the eastern periphery of the second upper low, do we see the potential for strong to severe storms. Then on Wednesday we see the main upper low lift into the Northern Plains and Southern Canada, bringing another round of showers and thunderstorms. Still lots of uncertainty with each of these events so no deviation from our given guidance. We also have a marginal risk of severe weather from the SPC for the Tuesday event. Will wait for today's system is through before we dive into the next. It does look like the threat for strong convection will diminish after Wednesday and cooler air moves into the region. However, the upper low will be lingering just north of the border so there will be a daily risk of showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 215 AM CDT Sun Jun 14 2020 VFR through the TAF period with a few potential caveats. Scattered showers and isolated thunderstorms are possible beginning in western North Dakota after 09Z tonight, but more likely after 12z. More widespread thunderstorms are expected to develop tomorrow afternoon across western ND and spread eastward through the afternoon and evening. LLWS is expected for an extended period of time tomorrow morning across the north. Winds will stay southeasterly through the TAF cycle. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 9 PM CDT this evening for NDZ005-013-023-025-036-037-047-048-050-051. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jun 14, 12:10 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1210 AM CDT Sun Jun 14 2020 NDZ005-013-023-025-036-037-047-048-050-051-150515- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 1210 AM CDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong southerly winds are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>004-010>012-019>022-034-035-042-045-046-150515- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- 1210 AM CDT Sun Jun 14 2020 /1110 PM MDT Sat Jun 13 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong southerly winds are possible Sunday afternoon. Strong to severe storms are possible Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017-018-031>033-040-041-043-044-150515- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 1210 AM CDT Sun Jun 14 2020 /1110 PM MDT Sat Jun 13 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday morning. Severe storms with damaging winds up to 60 mph and hail up to the size of ping pong balls are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:08 PM CDT | Special Weather Statement | BIS | McKenzie | 52 min |
| Jun 14, 4:47 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 43 min |
| Jun 14, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 43 min |
| Jun 14, 5:43 PM CDT | Special Weather Statement | BIS | Golden Valley | 17 min |
| Jun 14, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 55 min |
| Jun 14, 5:58 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 62 min |
| Jun 14, 6:22 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 53 min |
| Jun 14, 6:35 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 40 min |
| Jun 14, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 50 min |
| Jun 14, 6:45 PM CDT | Special Weather Statement | BIS | McKenzie | 15 min |
| Jun 14, 6:55 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.